Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 83, NWS Amarillo, TX

August 23, 2019Beaver County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Aug 23, 2019, 9:27 PM CDT for Beaver County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 9:27 PM CDT (02:27 UTC)
Expired
Aug 23, 2019, 10:15 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

039 
WFUS54 KAMA 240227
TORAMA
OKC007-240315-
/O.NEW.KAMA.TO.W.0083.190824T0227Z-190824T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
927 PM CDT Fri Aug 23 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southeastern Beaver County in the Panhandle of Oklahoma...

* Until 1015 PM CDT.
    
* At 926 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles east of Elmwood, or 13 miles southeast of
  Beaver, moving southwest at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Elmwood and Slapout. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3650 10012 3650 10047 3662 10056 3675 10036
      3676 10000
TIME...MOT...LOC 0226Z 042DEG 12KT 3665 10039 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Guerrero

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:05 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, Aug 23, 2:05 PM CDT, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
205 PM CDT Fri Aug 23 2019

.SHORT TERM...This Afternoon through Tonight..

Overview: There is an increased risk for strong to severe storms
mainly through the evening hours as a mid level disturbances
approaches the area. Storms will start out semi-discrete in Raton
Mesa area ahead of the disturbance, then move southeast into the
Panhandles late this afternoon through the evening hours, then
gradually taper off overnight with some elevated storms lingering
into the early morning hours Saturday. The main severe threat will
be during the evening hours, with damaging straight line winds and
frequent cloud to ground lightning being the primary concern as
storms line out with possible bowing segments. Large hail (possibly
golf ball size in a few storms) can't be ruled out, especially
considering a few storms could take on supercell characteristics and
may be semi-discrete early in the evening. There is also a
flood/flash flood risk with increasing PWATs this evening (possibly
nearing the 90th percentile) and relatively slow individual storm
motions. Storm motion is somewhat uncertain, as forward propagation
with outflow and shortwave may help decrease storm residence time.

Synoptic & Mesoscale Details: As of 18z, mid level water vapor
imagery revealed a vigorous mid/upper low closing off over northeast
WY. An embedded shortwave in the cyclonic flow south of the main low
was moving into northwest NM & southwest CO. Short and medium term
model guidance suggest this shortwave and associated wind field will
strengthen as it crosses the southern Rockies and moves across the
northern FA. Meanwhile, low level moisture will increase just ahead
of the wave in response to the pressure falls near the Raton Mesa
and associated surface troughing. A 700mb theta-E axis is progged to
setup over the Panhandles by 00z as low level wind veer to the
southeast through the afternoon. Surface dew points were in the mid
50s in the western zones to mid 60s in the eastern third. A few non-
severe storms were ongoing near Perryton within a localized area
increased moisture and convergence as WAA increases. These storms
should lose lift and be short lived. Storm forming over the higher
terrain near Raton NM will need to be monitored as instability is
increasing along the 700mb theta-E axis. Generally, 1000 to 2000
J/kg MLCAPE looks likely favoring the northwestern Panhandles this
afternoon where lapse rates steepen as mid level cooling is
maximized along path of the shortwave. Shear will also be on the
increase as surface winds veer to the south and southeast below west
to northwesterly winds aloft. Effective shear on the order of 30 to
35 knots should be achieved by late afternoon. Moreover, some storms
may take on supercell characteristics at times, with multicells
being primary mode. DCAPE of 1000 to 1500 J/kg will support some
microburst potential, but the high LCLs and marginal low level
kinematic field should keep the tornado risk low.

Going into the evening, a modest 35 knot low level jet will help to
further increase BL moisture as the shortwave moves into the area.
The timing of the shortwave will play a large role in how far south
storms could develop, with a later arrival being more favorable for
increased coverage as it allows more time for moisture return and
increased instability. In any case, the path of the shortwave is
progged across the northern half of the area. The increased dynamic
lift and deep layer shear vectors being orthogonal to the surface
trough should promote upscale growth into one or more bowing
segments, with more limited activity across the southern half of the
area where upper lift is weaker. That being said, if the shortwave
shifts further south, the main line of storms will also shift
further south. These storms could be surface based early in the
evening, but will likely become elevated as the BL decouples.
Damaging straight line winds will still be the main threat through
the evening, especially along any bowing line segments. The hail
threat should decrease through the evening, but large hail can't be
ruled out especially in the northeastern zones where instability and
moisture is most supportive. Additional elevated storms could
develop in wake of line as low level WAA becomes re-established
mainly in the eastern Panhandles. Flooding or flash flooding will be
possible given increasing PWATs of 1.2 to 1.4 inches and some
potentially slow moving storms.

Ward

&&

.LONG TERM...Saturday through Thursday Night...

Lee surface low will track southeast and center over the TX/NM
border.  Drier air at the surface will filter in and a pseudo-
dryline will set up along the GUY/AMA line, with storm development
possible along and east of this line on Saturday evening.  Very warm
temperatures along the area of convergence along with another
shortwave expected to move across the northwest Panhandles would
suggest another day of possible severe weather.  This time the focus
will be the northeast Panhandles, due to the drier air to the west.
However the west can always be brought back into this if the surface
low doesn't track as far as projected. CAPE values are in the 1500-
4000 J/kg range depending on which model, with about 30kts effective
shear and 0-3km helicity values well above 200m2/s2, 0-1km helicity
values will be around 100-150 m2/s2.  LCL's are dropping around
500m, so we will need to keep an eye on the isolated tornado threat.

High pressure will attempt to rebuild over the Four Corners region,
and we should be looking at fairly hot and mostly dry conditions for
Sunday, and possibly Monday as well.  Temperatures on Sunday could
reach highlight criteria, mainly at the Palo Duro Canyon, but will
still keep a watch on that.  Have kept the NBM chance of storms
returning Monday night as there may be subtle shortwave, as the
moisture increases to get some storms to fire off.  By Tuesday a
surface high over the central Plains will help draw low level
moisture back to the Panhandles. Seems like there could be an area
of strong convergence along the I-40 corridor and that is where the
ML CAPE values range in the 1500-2000J/kg range. Additionally,
strong advection of fairly high dewpoints by Panhandle standards,
will allow for LCL's to be around 500m.  Given the northwest flow
aloft and the nearly northeast flow at the surface, the helicity
values will be very strong.  The issue is that there's a very strong
CAP above the 850mb layer, and it will take some good forcing to
overcome the CAP.  Will note that there is a shortwave coming out of
the northwest flow and deterministic models are attempting to fire
off convection across the southern Panhandles. We will have to wait
and see how this lines up in the short term with some of the high
res models.

Wednesday onward...High pressure strengthens over the 4 corners and
slight chance to chance pops continue under subtle perturbations in
the northwest flow. Temperature will still remain in the 90s for the
end of the forecast period.

Weber

&&

.AVIATION...18Z TAFS...
Scattered storms expected this evening across the Panhandles.
Storms should start around 00z across the northwest corner of the
Panhandles, and track, east to southeast. Highest chances for
terminal impact will be at KDHT and KGUY from the 00z-04z time
period, with lower chances after 00z to impact KAMA. Winds could
gust over 40kts with these storms, as well as hail up to
golf balls. Winds expected to briefly shift out of the northwest
with the passage of the line of storms, but will then transition
back to southerly when it's all said and done. Cig's will be
around 8 to 10kft. Vis should be okay, but if a thunderstorm
impacts the terminal, then we could have brief periods of IFR/LIFR
conditions.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  98  68 101  69 /  50  10  10   0   0
Beaver OK                  64  90  64  91  66 /  80  30  40   5   0
Boise City OK              59  93  60  96  63 /  20  10  10   0   0
Borger TX                  67  96  69  99  70 /  80  10  20   0   0
Boys Ranch TX              64 100  67 102  67 /  60  10  10   0   0
Canyon TX                  64 100  68 102  68 /  50  10  10   5   0
Clarendon TX               67  99  69 101  70 /  50  10  20  10   0
Dalhart TX                 60  98  62 100  63 /  50  10  10   0   0
Guymon OK                  62  92  63  93  65 /  70  10  20   0   0
Hereford TX                64  99  68 102  68 /  50  10   5   0   0
Lipscomb TX                66  93  68  95  68 /  70  30  40  10   0
Pampa TX                   65  93  67  97  68 /  60  10  20   5   0
Shamrock TX                65  93  67  99  69 /  50  20  20  10   0
Wellington TX              66  95  69 103  71 /  50  20  20  10   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/89/89
Hazardous weather outlook, Aug 23, 2:06 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Fri Aug 23 2019

OKZ001>003-TXZ001>020-317-240715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Fri Aug 23 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms will be possible this evening, with
wind, hail, and heavy rain associated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More storms possible Saturday afternoon, mainly across the central
and eastern Panhandles. Storms will likely be strong to severe.

Hot temperatures will be in store on Sunday, and possible heat
highlights could be needed.

Storms return to the forecast on Tuesday, through Thursday. Will
not rule out severe storm potential Tuesday, but it looks less
favorable on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today and Saturday.

In the hours before

Local storm report, Aug 23, 8:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             BEAVER                  36.81N 100.52W
08/23/2019  M1.50 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1901106

LFM
Local storm report, Aug 23, 8:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
08/23/2019  M70 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1901107

LFM
Local storm report, Aug 23, 9:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
906 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     1 NNW STINNETT          35.84N 101.45W
08/23/2019  M61 MPH          HUTCHINSON         TX   MESONET

&&

EVENT NUMBER AMA1901108

15
Special weather statement, Aug 23, 9:11 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT Fri Aug 23 2019

TXZ007>009-012>014-017-018-317-240315-
Gray TX-Hutchinson TX-Roberts TX-Potter TX-Palo Duro Canyon TX-
Randall TX-Carson TX-Moore TX-Armstrong TX-
911 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL...NORTHWESTERN
ARMSTRONG...CARSON...HUTCHINSON...NORTHWESTERN GRAY...POTTER...
ROBERTS AND MOORE COUNTIES UNTIL 1015 PM CDT...

At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Spearman to 3 miles southwest
of Borger to 6 miles southwest of Valley De Oro. Movement was
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Pampa, Dumas, Canyon, Borger, Panhandle, Fritch, Stinnett,
White Deer, Lake Tanglewood, Skellytown, Sanford, Bushland, Valley De
Oro, Washburn, Pringle, Mescalero Park, Four Way, Kingsmill and
Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3490 10202 3519 10216 3583 10216 3606 10171
      3605 10062 3536 10086
TIME...MOT...LOC 0210Z 297DEG 31KT 3610 10124 3563 10145 3538 10219

Guerrero
Local storm report, Aug 23, 9:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      BEAVER                  36.81N 100.52W
08/23/2019                   BEAVER             OK   EMERGENCY MNGR

            FLOODING REPORTED IN BEAVER WITH WATER RUSHING ACROSS
            LOW LYING AREAS ON HIGHWAY 270 ALONG WITH OTHER ROADS IN
            BEAVER.

&&

EVENT NUMBER AMA1901109

LFM
Local storm report, Aug 23, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
919 PM CDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FLASH FLOOD      FORGAN                  36.91N 100.54W
08/23/2019                   BEAVER             OK   EMERGENCY MNGR

            REPORTS OF FLOODING WITH WATER COVERED ROADWAYS IN
            FORGAN.

&&

EVENT NUMBER AMA1901110

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:03 PM CDTSpecial Weather StatementAMABeaver42 min
Aug 23, 7:08 PM CDTSevere Thunderstorm WarningAMABeaver52 min
Aug 23, 7:45 PM CDTAreal Flood AdvisoryAMABeaver3 hr
Aug 23, 7:55 PM CDTSevere Thunderstorm WarningAMABeaver65 min
Aug 23, 8:07 PM CDTTornado WarningAMABeaver38 min
Aug 23, 8:45 PM CDTTornado WarningAMABeaver45 min
Aug 23, 8:57 PM CDTSevere Thunderstorm WarningAMABeaver78 min
Aug 23, 9:14 PM CDTFlash Flood WarningAMABeaver3 hr
Aug 23, 10:13 PM CDTSevere Thunderstorm WarningAMABeaver77 min
Aug 24, 12:34 AM CDTAreal Flood WarningAMABeaver3 hr
Aug 24, 3:28 PM CDTFlash Flood WatchAMABeaver16 hr
Aug 24, 4:47 PM CDTSevere Thunderstorm WarningAMACimarron73 min
Aug 24, 5:59 PM CDTSpecial Weather StatementAMACimarron46 min
Aug 24, 6:30 PM CDTSevere Thunderstorm WarningAMACimarron60 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.